Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2019, 6:20 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 4, 2019, 7:17 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:47 PM CDT | TSTM WND GST 58 | 1 S Greenleafton, MN | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 S HARMONY. LOCATION WAS JUST SOUTH OF GREENLEAFTON. |
| Jun 4, 6:47 PM CDT | TSTM WND GST 58 | 1 S Harmony, MN | . |
| Jun 4, 6:47 PM CDT | TSTM WND GST 58 | 1 S Harmony, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WUUS53 KARX 042320
SVRARX
MNC045-055-050045-
/O.NEW.KARX.SV.W.0016.190604T2320Z-190605T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
620 PM CDT Tue Jun 4 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Houston County in southeastern Minnesota...
Fillmore County in southeastern Minnesota...
* Until 745 PM CDT.
* At 619 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Dover to near Grand Meadow, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing wind gusts greater than 60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wykoff around 640 PM CDT.
Harmony around 710 PM CDT.
Canton around 715 PM CDT.
Mabel around 730 PM CDT.
Other locations impacted by these severe thunderstorms include
Henrytown, Forestville State Park, Choice, Etna, Carimona, York and
Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9220 4378 9172 4350 9172 4350 9245
4352 9245
TIME...MOT...LOC 2319Z 294DEG 28KT 4406 9212 4368 9253
HAIL...1.00IN
WIND...60MPH
$$
CA3 follow-up statements
617
WWUS53 KARX 042330
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
630 PM CDT Tue Jun 4 2019
MNC045-055-050045-
/O.CON.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
630 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HOUSTON AND FILLMORE COUNTIES...
At 629 PM CDT, severe thunderstorms were located along a line
extending from near St. Charles to near Spring Valley, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 625 PM, 70 mph wind gusts were
reported 4 miles west of Chatfield.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Wykoff around 640 PM CDT.
Harmony around 710 PM CDT.
Canton around 720 PM CDT.
Mabel around 735 PM CDT.
Other locations impacted by these severe thunderstorms include
Henrytown, Forestville State Park, Choice, Etna, Carimona, York and
Cherry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9220 4378 9172 4350 9172 4350 9245
4352 9245
TIME...MOT...LOC 2329Z 294DEG 28KT 4403 9204 4365 9245
HAIL...1.00IN
WIND...70MPH
$$
CA986
WWUS53 KARX 050005
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT Tue Jun 4 2019
MNC045-055-050045-
/O.CON.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
705 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HOUSTON AND SOUTHEASTERN FILLMORE COUNTIES...
At 705 PM CDT, severe thunderstorms were located along a line
extending from near Rushford to near Cresco, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southwestern Houston and southeastern Fillmore Counties, including
the following locations... Henrytown, Choice, York, Cherry Grove,
Hutton, Riceford and Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4367 9205 4378 9200 4378 9172 4350 9172
4350 9245 4352 9245
TIME...MOT...LOC 0005Z 303DEG 38KT 4377 9175 4343 9209
HAIL...0.75IN
WIND...60MPH
$$
CA726
WWUS53 KARX 050017
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
717 PM CDT Tue Jun 4 2019
MNC045-055-050026-
/O.CAN.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
717 PM CDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOUSTON AND
SOUTHEASTERN FILLMORE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with these storms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa...and southeastern Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Houston County.
LAT...LON 4367 9205 4378 9200 4378 9172 4350 9172
4350 9245 4352 9245
TIME...MOT...LOC 0013Z 294DEG 28KT 4374 9167 4340 9201
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:02 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 4, 3:02 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 302 PM CDT Tue Jun 4 2019 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 4 2019 Main short-term fcst concerns are SHRA/TSRA chances tonight and potential of a severe threat with them. 18z data analysis had low pressure near the Man/MN border with a cold front southward thru the eastern Dakotas. Locally, a strato-cu deck covered much of the fcst area, left over from the SHRA/TSRA this morning. These clouds holding temps down across much of the fcst area. However elsewhere southerly flow ahead of the low/front was pulling a warm, moist, unstable airmass northward into MN/IA/WI. Main dew point/CAPE axis extended from western/central IA into western MN. Convection across parts of W-C and NW MN ahead of the front early this afternoon while the rest of MN/IA/WI was generally precip free. Model runs of 04.12z initialized well. Solutions similar (as the synoptic scale) as a shortwave over the Dakotas early this afternoon slides into MN this evening, then across WI/IA overnight/early Wed morning, followed by rising hgts/ridging later Wed morning/ afternoon. However, plenty of meso-scale/convection differences impacting the sensible weather outcome tonight. Short-term fcst confidence is average to good this cycle. Airmass continues to destabilize over the area this afternoon as the S-SW lower level flow continues to pull a moisture plume into the region. NAM/GFS still prog a 70F+ sfc dew point plume northward into the area by 00z this evening, which continues to look too robust. ECMWF/RAP with sfc dew points in the 60s look more reasonable based on 18z obs and current state of crop development across the mid/upper MS valley. Either way, model consensus builds a plume of 2K to 3K J/KG MUCAPE over the area for late this afternoon/early this evening. However, 0-3KM and 0-6KM shear progged on the weak side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer. The cold front and shortwave to move into MN this evening, providing the forcing/lift to initiate convection in the airmass over the area. All models initiating convection NW of the fcst area thru the rest of the afternoon with this convection propagating SE into/across most of the fcst area mainly during the mid evening into overnight hours tonight. However, CAMs as well as NAM, GFS, GEM, ECMWF all have a different evolution on the timing/coverage of the convection as it would move SE across the fcst area. Enough CAPE for pulse hail producing TSRA tonight, with potential for a wind threat if storms can evolve into a complex and develop a line/bow echo of storms. This the thinking for the enhanced severe storm risk across portions of the fcst area near/north of I-94 tonight. (What stronger 0-3/0-6KM shear is progged tonight is across the northern portions of the fcst area) See SWODY1 for more info on tonights severe risks. Front goes thru very late tonight/early Wed morning with a switch to NW winds, some drying of the lower levels and rising hgts aloft behind the passing shortwave. After some small SHRA/TSRA chances early Wed morning, a generally dry day expected. Even with some cooling behind the front, mixed 925mb temps support the blend of guidance highs mostly in the mid 70s to lower 80s on Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 302 PM CDT Tue Jun 4 2019 Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good agreement in building ridge axis into the Upper Great Lakes Region. Subsidence underneath the upper level/surface ridge will allow for mostly sunny skies and dry weather. Temperatures are expected to be near or slightly above normal...with highs rising into the 70s to lower 80s. Main forecast concerns Friday night into Tuesday are precipitation chances Sunday into Tuesday. Upper level ridge breaks down over the Upper Great Lakes Region and upper level trough/closed low slowly moves into the Ohio River Valley Sunday into Tuesday. The forecast area remains on the northern periphery of the closed upper low and provides small chances of showers and thunderstorms mainly over the southern half of the forecast area. The 04.12z GFS/ECMWF/GEM are in decent agreement in digging upper level trough over the Northern Plains States/Upper Great Lakes region Monday into Tuesday. This will produce periodic small chances of showers/thunderstorms across the forecast area early next week. With the upper closed low/upper level trough over the forecast area for much of the period...temperatures will be near to slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures to be in the plus 14 to plus 18 degrees celsius range through the period and high temperatures are expected to climb mainly into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jun 4 2019 Good VFR expected at KRST thru the afternoon and early evening. MVFR deck is looking to move out of the KLSE area by 20z with good VFR thru the rest of the afternoon/early evening. By mid to late evening an approaching front is expected to trigger a line of SHRA/TSRA. Plenty of detail differences on timing/coverage of SHRA/TSRA as the line would move across the taf sites. With confidence in the details on the lower side, added VCTS/CB to the KRST taf 03-06z and KLSE 04-07z for now. As timing details become clearer this can be refined. Front goes thru around 12z Wed, with winds becoming NW behind the front. Will have to watch for a period of MVFR cigs behind the front Wed morning, but for now left any lower deck sct as some weak subsidence should be moving into the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM...DTJ AVIATION...RRS
Hazardous weather outlook, Jun 4, 3:45 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Tue Jun 4 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Grant- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of northeast Iowa...southeast Minnesota...and southwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this evening. One round could move through early to mid evening, while another may hit going into the overnight hours. Storms would post a threat for damaging winds, but could also bring brief heavy rains, lightning, and hail. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 055-051100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. The first threat of storms will move in early this evening, while a second line of storms could impact the area from late evening into the overnight hours. While damaging winds will be the main expected impact, storms will also bring a threat for brief heavy rain, lightning, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 4, 5:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST DODGE CENTER 44.03N 92.85W
06/04/2019 M69 MPH DODGE MN AWOS
&&
SHEALocal storm report, Jun 4, 5:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 4 SW ROCHESTER 43.97N 92.53W
06/04/2019 E54 MPH OLMSTED MN TRAINED SPOTTER
0557 PM TSTM WND GST ROCHESTER 44.01N 92.48W
06/04/2019 E60 MPH OLMSTED MN EMERGENCY MNGR
AT APACHE MALL
&&
SHEALocal storm report, Jun 4, 5:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 2 S ORONOCO 44.13N 92.54W
06/04/2019 E60 MPH OLMSTED MN TRAINED SPOTTER
&&
SHEALocal storm report, Jun 4, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 2 SSW ROCHESTER 43.99N 92.48W
06/04/2019 M54 MPH OLMSTED MN TRAINED SPOTTER
0555 PM TSTM WND GST 2 NW ROCHESTER 44.03N 92.50W
06/04/2019 M56 MPH OLMSTED MN TRAINED SPOTTER
&&Local storm report, Jun 4, 6:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/04/2019 M60 MPH OLMSTED MN ASOS
&&
SHEALocal storm report, Jun 4, 6:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/04/2019 M64 MPH OLMSTED MN ASOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:42 AM CDT | Special Weather Statement | ARX | Houston | 93 min |
| Jun 4, 2:27 PM CDT | Special Weather Statement | ARX | Fillmore, Mower | 78 min |
| Jun 4, 4:22 PM CDT | Special Weather Statement | ARX | Dodge | 53 min |
| Jun 4, 4:48 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 42 min |
| Jun 4, 5:11 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha, Winona | 79 min |
| Jun 4, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 49 min |
| Jun 4, 5:14 PM CDT | Areal Flood Advisory | ARX | Dodge | 3 hr |
| Jun 4, 5:23 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 52 min |
| Jun 4, 5:51 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 54 min |
| Jun 4, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 62 min |
| Jun 4, 6:04 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 56 min |
| Jun 4, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.